Skip to content
AlternativeMed

VITAMINS & SUPPLEMENTS · GUIDE

Dependence, Withdrawal and Rebound With Stimulant and GABA-Acting Supplements

What published sources say about dependence and withdrawal with caffeine, phenibut and tianeptine, why some withdrawal is dangerous, and why clinical help matters.

Content last updated . This page has not been medically reviewed.

Back to Nootropics

If this is happening now

Call 911 if someone is unconscious or has trouble breathing after using a product like these. [1] Poison Help (1-800-222-1222, US) connects you to your local poison center. [1] If you are in the US and having thoughts of harming yourself, call or text 988. Do not stop or change a prescribed medicine on your own; ask the prescriber or a pharmacist first. If you have used a GABA-acting product such as phenibut every day and want to stop, talk to a clinician or pharmacist before stopping, because the case reports below describe severe withdrawal. Poison centers outside the US are listed on Poison Help by country.

The terms in plain words

On this page, dependence means the body has adapted to a substance so that stopping causes symptoms. Withdrawal means those symptoms. Rebound means a problem such as poor sleep or anxiety coming back stronger than before. The sources we read describe withdrawal in detail. They do not separately measure rebound, so we do not claim it.

What the sources say, substance by substance

SubstanceWhat the source foundStrength of evidence
CaffeineA review of 57 experimental and 9 survey studies counted headache, fatigue, drowsiness, low mood, trouble concentrating, irritability and a foggy feeling as valid withdrawal symptoms. [2] In experimental studies headache occurred in 50% and clinically significant distress or impairment in 13%. [2] Symptoms typically began 12 to 24 hours after stopping and lasted 2 to 9 days. [2]Established, mostly mild to moderate
PhenibutA GABA-like (calming brain chemical) substance marketed online as a nootropic. [3] The FDA says it does not meet the legal definition of a dietary ingredient. [4] Reviews of published cases describe dependence and withdrawal with delirium, hallucinations and seizures. [5][3]Case reports only
TianeptineNot approved by the FDA for any medical use, yet marketed as a "nootropic". [1] A 2026 systematic review of 53 publications (mostly case reports) linked misuse to opioid-like dependence, withdrawal and toxicity. [6]Case reports only, serious

Caffeine: usually unpleasant, not usually dangerous

MedlinePlus says caffeine withdrawal symptoms usually go away after a couple of days. [7] The FDA says withdrawal is not considered dangerous but can be unpleasant, and that people who want to cut back should do so gradually. [8] The review above found symptoms even after stopping amounts as low as 100 mg a day. [2] For more, see Caffeine half-life, tolerance and withdrawal.

Phenibut: withdrawal can need hospital care

A review of 62 cases of phenibut toxicity or withdrawal found the most common withdrawal symptoms were anxiety, irritability or agitation, insomnia and psychosis. [9] Another review of 25 reports (all case reports or conference abstracts) found withdrawal symptoms as quickly as two hours after the last dose, and 11 of the 25 patients (44 percent) were admitted to intensive care. [5] Many cases also involved other substances, mainly benzodiazepines and alcohol. [9] A pharmacology review said there are no comparative studies of withdrawal treatment. [10] Treatment is therefore decided by clinicians case by case. Phenibut is never prescribed in the United States, and there are no official guidelines for its use. [11]

Tianeptine: an antidepressant with opioid-like action

The review above describes tianeptine as an atypical tricyclic antidepressant with mu-opioid receptor activity. [6] The FDA has received severe reports of seizures and loss of consciousness leading to hospitalization after use of some products labeled as containing tianeptine. [1] More on the FDA warnings is on Phenibut, tianeptine and kratom.

Who should talk to a clinician first

  • Anyone using phenibut or tianeptine regularly who wants to stop, or who has had seizures, confusion or hallucinations.
  • People who also use alcohol, benzodiazepines or other sedatives. [9]
  • People with anxiety, depression or sleep problems, since anxiety and insomnia are themselves listed among phenibut withdrawal symptoms. [9] Also see Nootropics safety quick reference and medication interactions.

Frequently asked questions

Is caffeine withdrawal dangerous?

The FDA says it isn't considered dangerous but can be unpleasant, and MedlinePlus says symptoms usually pass in a couple of days. [8][7]

Can you get withdrawal from phenibut?

Case reports and reviews describe dependence and withdrawal, sometimes with delirium, hallucinations or seizures. [5][3]

Is tianeptine a safe focus supplement?

The FDA says it is not approved for any medical use and is warning consumers not to purchase or use any tianeptine product. [1]

Should I stop a product suddenly if I think I'm dependent?

Ask a clinician or pharmacist first, especially for phenibut or tianeptine, because withdrawal from these has been severe in published cases. [9][6]

How long does caffeine withdrawal last?

A review found symptoms typically began 12 to 24 hours after stopping and lasted 2 to 9 days. [2]

More details: evidence, limits and cautions

The details behind this page: cautions, limits of the evidence and where sources disagree. Open any note to read it.

How to read the evidence labels

Labels used on this page: established (well described in controlled or review evidence), case reports only (serious but not a measure of how common it is), and Proper evidence not found.

What we could not find
Proper evidence not found for how often withdrawal happens among typical users of these products, or for rebound as a separate effect. We searched PubMed for phenibut, tianeptine and caffeine withdrawal reviews and read the FDA, MedlinePlus and NIH pages cited here. Case reports show what can happen, not how often.
References
Education, not medical advice. This page is for general information. It does not diagnose or treat any condition and is not a substitute for care from a qualified health professional. Natural does not automatically mean safe. Ask a clinician or pharmacist before changing your care, especially if you take medication, are pregnant or breastfeeding, or have a health condition.